Advertisement

Parameterized Lower Bounds and Dichotomy Results for the NP-completeness of H-free Edge Modification Problems

  • N. R. Aravind
  • R. B. SandeepEmail author
  • Naveen Sivadasan
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9644)

Abstract

For a graph H, the \(H\)-free Edge Deletion problem asks whether there exist at most k edges whose deletion from the input graph G results in a graph without any induced copy of H. \(H\)-free Edge Completion and \(H\)-free Edge Editing are defined similarly where only completion (addition) of edges are allowed in the former and both completion and deletion are allowed in the latter. We completely settle the classical complexities of these problems by proving that \(H\)-free Edge Deletion is NP-complete if and only if H is a graph with at least two edges, \(H\)-free Edge Completion is NP-complete if and only if H is a graph with at least two non-edges and \(H\)-free Edge Editing is NP-complete if and only if H is a graph with at least three vertices. Our result on \(H\)-free Edge Editing resolves a conjecture by Alon and Stav (2009). Additionally, we prove that, these NP-complete problems cannot be solved in parameterized subexponential time, i.e., in time \(2^{o(k)}\cdot |G|^{O(1)}\), unless Exponential Time Hypothesis fails. Furthermore, we obtain implications on the incompressibility of these problems.

Keywords

Regular Graph Parameterized Problem Input Graph Dichotomy Result Star Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

References

  1. 1.
    Alon, N., Stav, U.: Hardness of edge-modification problems. Theor. Comput. Sci. 410(47–49), 4920–4927 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Aravind, N.R., Sandeep, R.B., Sivadasan, N.: Parameterized lower bound and NP-completeness of some H-free edge deletion problems. In: Lu, Z., et al. (eds.) COCOA 2015. LNCS, vol. 9486, pp. 424–438. Springer, Heidelberg (2015). doi: 10.1007/978-3-319-26626-8_31 CrossRefGoogle Scholar
  3. 3.
    Bansal, N., Blum, A., Chawla, S.: Correlation clustering. Mach. Learn. 56(1–3), 89–113 (2004)CrossRefzbMATHGoogle Scholar
  4. 4.
    Cai, L.: Fixed-parameter tractability of graph modification problems for hereditary properties. Inf. Process. Lett. 58(4), 171–176 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cai, L., Cai, Y.: Incompressibility of H-free edge modification problems. Algorithmica 71(3), 731–757 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Yufei, C.: Polynomial kernelisation of H-free edge modification problems. M.phil thesis, Department of Computer Science and Engineering, The Chinese University of Hong Kong, Hong Kong SAR, China (2012)Google Scholar
  7. 7.
    Cygan, M., Fomin, F.V., Kowalik, L., Lokshtanov, D., Marx, D., Pilipczuk, M., Saurabh, S.: Parameterized Algorithms. Springer, Heidelberg (2015)CrossRefzbMATHGoogle Scholar
  8. 8.
    Drange, P.G.: Parameterized Graph Modification Algorithms. PhD dissertation, University of Bergen (2015)Google Scholar
  9. 9.
    El-Mallah, E.S., Colbourn, C.J.: The complexity of some edge deletion problems. IEEE Trans. Circuits Syst. 35(3), 354–362 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fellows, M.R., Guo, J., Komusiewicz, C., Niedermeier, R., Uhlmann, J.: Graph-based data clustering with overlaps. Discrete Optim. 8(1), 2–17 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Paul, W., Goldberg, M.C., Kaplan, H., Shamir, R.: Four strikes against physical mapping of DNA. J. Comput. Biol. 2(1), 139–152 (1995)CrossRefGoogle Scholar
  12. 12.
    Komusiewicz, C., Uhlmann, J.: Cluster editing with locally bounded modifications. Discrete Appl. Math. 160(15), 2259–2270 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Kratsch, S., Wahlström, M.: Two edge modification problems without polynomial kernels. Discrete Optim. 10(3), 193–199 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Rose, D.J.: A Graph-theoretic Study of the Numerical Solution of Sparse Positive Definite Systems of Linear Equations. Academic Press, Cambridge (1972). pp. 183–217CrossRefzbMATHGoogle Scholar
  15. 15.
    Sandeep, R.B., Sivadasan, N.: Parameterized lower bound and improved Kernel for diamond-free edge deletion. In: Husfeldt, T., Kanj, I. (eds) IPEC Leibniz International Proceedings in Informatics (LIPIcs), vol. 43, pp. 365–376. Schloss Dagstuhl-Leibniz-Zentrum fuer Informatik (2015)Google Scholar
  16. 16.
    Yannakakis, M.: Edge-deletion problems. SIAM J. Comput. 10(2), 297–309 (1981)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2016

Authors and Affiliations

  • N. R. Aravind
    • 1
  • R. B. Sandeep
    • 1
    Email author
  • Naveen Sivadasan
    • 2
  1. 1.Department of Computer Science and EngineeringIndian Institute of Technology HyderabadHyderabadIndia
  2. 2.TCS Innovation LabsHyderabadIndia

Personalised recommendations